Latest Pregnancy News
WEDNESDAY, Jan. 10, 2018 (HealthDay News) -- Toddlers whose mothers used acetaminophen -- best known as Tylenol -- early in pregnancy may have a heightened risk of language delays, a new study suggests.
Researchers found that when moms-to-be used the painkiller during the first trimester, their daughters were more likely to have language delays at age 2.5 years.
No such link was seen among boys, however.
A "language delay" meant the child was using fewer than 50 words, according to the report.
The study is the latest to link prenatal acetaminophen to developmental issues.
Experts, however, said the findings do not prove the blame lies with acetaminophen. But they also said pregnant women should use the drug only when necessary -- to bring down a fever, for example, since a high temperature can be dangerous for the fetus.
"This medication should probably be used only with caution, and limited to absolute need," said Christina Chambers, a pediatrics professor at the University of California, San Diego.
Chambers, who also co-directs the university's Center for Better Beginnings, was not involved in the study.
She said about half of pregnant women use acetaminophen, and it has "long been considered completely safe."
Doctors consider it the pain and fever reliever of choice during pregnancy. That's because nonsteroidal anti-inflammatory drugs -- including aspirin, ibuprofen and naproxen -- carry risks, particularly later in pregnancy, according to the Organization of Teratology Information Specialists. The group tracks research on medication and other exposures during pregnancy.
According to Shanna Swan, the senior researcher on the study, "There really is no good alternative to acetaminophen." Swan is a professor at Mount Sinai's Icahn School of Medicine in New York City.
Yet evidence is growing that there can be risks from taking the drug during pregnancy, especially more than occasionally, Swan said.
One recent study found that when women used acetaminophen for more than a month during pregnancy, their children had a higher risk of being diagnosed with attention-deficit/hyperactivity disorder (ADHD).
It's not clear that the drug causes developmental problems -- or, if it does, why.
But researchers have speculated that it might interfere with hormones that are important in fetal brain development.
"Acetaminophen is hormonally active," Swan said. In theory, she noted, that could help explain why there was a higher risk of language delays in girls, but not boys.
Any hormonal effects might affect girls and boys differently, Swan explained.
That's plausible, Chambers agreed. "There are examples of other prenatal exposures, and maternal events, that affect males and females differently," she said.
The findings are based on 754 Swedish women who enrolled in a long-term health study during their first trimester. Overall, 59 percent said they'd taken acetaminophen since becoming pregnant.
Their children had their language development assessed at 30 months of age. Roughly 4 percent of girls and 13 percent of boys were found to have a delay.
Among girls, the study found, the risk of language delay rose in tandem with mothers' prenatal acetaminophen use.
If a mom had taken more than six tablets in the first trimester, her daughter's risk of language delay was about six times higher, versus girls whose mothers did not use the drug.
There could be other explanations for the findings, Swan and Chambers said.
Chambers pointed out that studies like this always have limitations, in part because they rely on people's recollection of when and how often they used an over-the-counter medication.
Plus, she said, heavier use of acetaminophen could mean a woman had a more severe or more chronic underlying condition -- and it's not clear what role that could play.
Swan agreed with Chambers that pregnant women should probably be cautious about using acetaminophen.
"I think the message is, consult your doctor before taking this drug during pregnancy," Swan said. "And only take it for a medically indicated use."
The study results were published online Jan. 10 in European Psychiatry.
Copyright © 2018 HealthDay. All rights reserved.
SOURCES: Shanna Swan, Ph.D., professor, environmental and public health, Icahn School of Medicine at Mount Sinai, New York City; Christina Chambers, Ph.D., M.P.H., professor, department of pediatrics, co-director, Center for Better Beginnings, University of California, San Diego; Jan. 10, 2018, European Psychiatry, online
Subscribe to MedicineNet's Pregnancy & Newborns Newsletter